• Bernoulli
  • Volume 20, Number 2 (2014), 604-622.

Information bounds for Gaussian copulas

Peter D. Hoff, Xiaoyue Niu, and Jon A. Wellner

Full-text: Open access


Often of primary interest in the analysis of multivariate data are the copula parameters describing the dependence among the variables, rather than the univariate marginal distributions. Since the ranks of a multivariate dataset are invariant to changes in the univariate marginal distributions, rank-based estimators are natural candidates for semiparametric copula estimation. Asymptotic information bounds for such estimators can be obtained from an asymptotic analysis of the rank likelihood, that is, the probability of the multivariate ranks. In this article, we obtain limiting normal distributions of the rank likelihood for Gaussian copula models. Our results cover models with structured correlation matrices, such as exchangeable or circular correlation models, as well as unstructured correlation matrices. For all Gaussian copula models, the limiting distribution of the rank likelihood ratio is shown to be equal to that of a parametric likelihood ratio for an appropriately chosen multivariate normal model. This implies that the semiparametric information bounds for rank-based estimators are the same as the information bounds for estimators based on the full data, and that the multivariate normal distributions are least favorable.

Article information

Bernoulli, Volume 20, Number 2 (2014), 604-622.

First available in Project Euclid: 28 February 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

copula model local asymptotic normality marginal likelihood multivariate rank statistics rank likelihood transformation model


Hoff, Peter D.; Niu, Xiaoyue; Wellner, Jon A. Information bounds for Gaussian copulas. Bernoulli 20 (2014), no. 2, 604--622. doi:10.3150/12-BEJ499.

Export citation


  • [1] Barnard, G.A. (1963). Logical aspects of the fiducial argument. Bull. Inst. Internat. Statist. 40 870–883.
  • [2] Begun, J.M., Hall, W.J., Huang, W.M. and Wellner, J.A. (1983). Information and asymptotic efficiency in parametric–nonparametric models. Ann. Statist. 11 432–452.
  • [3] Bickel, P.J., Klaassen, C.A.J., Ritov, Y. and Wellner, J.A. (1993). Efficient and Adaptive Estimation for Semiparametric Models. Johns Hopkins Series in the Mathematical Sciences. Baltimore, MD: Johns Hopkins Univ. Press.
  • [4] Bickel, P.J. and Ritov, Y. (1997). Local asymptotic normality of ranks and covariates in transformation models. In Festschrift for Lucien Le Cam 43–54. New York: Springer.
  • [5] Chen, X., Fan, Y. and Tsyrennikov, V. (2006). Efficient estimation of semiparametric multivariate copula models. J. Amer. Statist. Assoc. 101 1228–1240.
  • [6] Choi, S., Hall, W.J. and Schick, A. (1996). Asymptotically uniformly most powerful tests in parametric and semiparametric models. Ann. Statist. 24 841–861.
  • [7] de Wet, T. and Venter, J.H. (1972). Asymptotic distributions of certain test criteria of normality. South African Statist. J. 6 135–149.
  • [8] Genest, C., Ghoudi, K. and Rivest, L.P. (1995). A semiparametric estimation procedure of dependence parameters in multivariate families of distributions. Biometrika 82 543–552.
  • [9] Genest, C. and Werker, B.J.M. (2002). Conditions for the asymptotic semiparametric efficiency of an omnibus estimator of dependence parameters in copula models. In Distributions with Given Marginals and Statistical Modelling 103–112. Dordrecht: Kluwer Academic.
  • [10] Hall, W.J. and Loynes, R.M. (1977). On the concept of contiguity. Ann. Probab. 5 278–282.
  • [11] Hoff, P.D. (2007). Extending the rank likelihood for semiparametric copula estimation. Ann. Appl. Stat. 1 265–283.
  • [12] Hoff, P.D. (2008). Rank likelihood estimation for continuous and discrete data. ISBA Bulletin 15 8–10.
  • [13] Khattree, R. and Naik, D.N. (1994). Estimation of interclass correlation under circular covariance. Biometrika 81 612–617.
  • [14] Klaassen, C.A.J. and Wellner, J.A. (1997). Efficient estimation in the bivariate normal copula model: Normal margins are least favourable. Bernoulli 3 55–77.
  • [15] Le Cam, L. and Yang, G.L. (1988). On the preservation of local asymptotic normality under information loss. Ann. Statist. 16 483–520.
  • [16] Olkin, I. and Press, S.J. (1969). Testing and estimation for a circular stationary model. Ann. Math. Statist. 40 1358–1373.
  • [17] Pettitt, A.N. (1982). Inference for the linear model using a likelihood based on ranks. J. Roy. Statist. Soc. Ser. B 44 234–243.
  • [18] Rémon, M. (1984). On a concept of partial sufficiency: $L$-sufficiency. Internat. Statist. Rev. 52 127–135.
  • [19] Severini, T.A. (2000). Likelihood Methods in Statistics. Oxford Statistical Science Series 22. Oxford: Oxford Univ. Press.
  • [20] Shorack, G.R. (2000). Probability for Statisticians. Springer Texts in Statistics. New York: Springer.
  • [21] Sklar, M. (1959). Fonctions de répartition à $n$ dimensions et leurs marges. Publ. Inst. Statist. Univ. Paris 8 229–231.